Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 17, 2012, 2:45 PM CDT for Clay County, Talladega County, Alabama. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2012, 2:45 PM CDT (19:45 UTC)
- Expired
- Apr 17, 2012, 3:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 2:50 PM CDT | HAIL 0.5 | Sylacauga, AL | |
| Apr 17, 2:52 PM CDT | HAIL 1 | Sylacauga, AL | |
| Apr 17, 2:55 PM CDT | HAIL 1.75 | Sylacauga, AL | |
| Apr 17, 2:58 PM CDT | HAIL 2 | Sylacauga, AL | WHNT MET AT COOSA VALLEY MED CNTR |
| Apr 17, 3:00 PM CDT | HAIL 0.88 | Sylacauga, AL | N4MCA REPORTING |
| Apr 17, 3:00 PM CDT | HAIL 1 | Sylacauga, AL | JAW REPORTING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969
WUUS54 KBMX 171945
SVRBMX
ALC027-121-172030-
/O.NEW.KBMX.SV.W.0110.120417T1945Z-120417T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE APR 17 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
SOUTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 330 PM CDT
* AT 242 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SYLACAUGA...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...WOODSTOCK...SYCAMORE...WINTERBORO...GANTTS QUARRY...
SYLACAUGA MUNICIPAL AIRPORT...OAK GROVE AND OVERBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3310 8624 3310 8635 3311 8638 3338 8627
3322 8600
TIME...MOT...LOC 1945Z 221DEG 15KT 3313 8629
$$
193 follow-up statements
496
WWUS54 KBMX 171957
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT TUE APR 17 2012
ALC027-121-172030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-120417T2030Z/
CLAY AL-TALLADEGA AL-
257 PM CDT TUE APR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
TALLADEGA AND WEST CENTRAL CLAY COUNTIES UNTIL 330 PM CDT...
AT 254 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER TO GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
NEAR SYLACAUGA...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...WOODSTOCK...SYCAMORE...WINTERBORO AND MIGNON.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3310 8624 3313 8631 3315 8634 3338 8627
3322 8600
TIME...MOT...LOC 1956Z 221DEG 15KT 3316 8625
$$
19128
WWUS54 KBMX 172009
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT TUE APR 17 2012
ALC027-172018-
/O.CAN.KBMX.SV.W.0110.000000T0000Z-120417T2030Z/
CLAY AL-
309 PM CDT TUE APR 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HASMOVED OUT OF THE WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3317 8624 3320 8630 3338 8627 3329 8611
3323 8612
TIME...MOT...LOC 2008Z 215DEG 18KT 3325 8621
$$
ALC121-172030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-120417T2030Z/
TALLADEGA AL-
309 PM CDT TUE APR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TALLADEGA COUNTY UNTIL 330 PM CDT...
AT 306 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER TO GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
NEAR SYCAMORE...OR 5 MILES NORTHEAST OF SYLACAUGA...MOVING NORTHEAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
SYCAMORE AND WINTERBORO.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3317 8624 3320 8630 3338 8627 3329 8611
3323 8612
TIME...MOT...LOC 2008Z 215DEG 18KT 3325 8621
$$
19100
WWUS54 KBMX 172021
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT TUE APR 17 2012
ALC121-172030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-120417T2030Z/
TALLADEGA AL-
321 PM CDT TUE APR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TALLADEGA COUNTY UNTIL 330 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WINTERBORO...OR 9 MILES NORTHEAST OF
SYLACAUGA...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL TALLADEGA COUNTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3322 8619 3326 8626 3337 8625 3329 8612
3328 8612
TIME...MOT...LOC 2022Z 215DEG 18KT 3331 8616
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:44 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 17, 12:44 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1244 PM CDT TUE APR 17 2012 .UPDATE... FOR AVIATION. && .DISCUSSION... MAIN RAIN SHIELD HAS SET UP OVER THE NORTHWEST AND WILL REMAIN THERE FOR SEVERAL MORE HOURS AS THE UPPER TROUGH BEGINS TO SWING THROUGH THE SOUTHEAST. THERE IS A SHARP CLOUD FEATURE SHOWING UP IN CENTRAL MISSISSIPPI IS ON THE WESTERN SIDE OF THE HEAVIER RAIN SHIELD. ALSO WATCHING A SURFACE LOW BEGIN TO SWING NORTH AHEAD OF THIS FEATURE. EXPECT RAINFALL TO CONTINUE TO MOVE NORTH OVER THE NEXT FEW HOURS...BUT THEN SPREAD EAST THIS AFTERNOON AS THE TROUGH SWINGS THROUGH. TRIED TO ADJUST TEMPERATURES BASED ON THIS TREND WITH THE WARMEST IN THE SOUTHEAST AND COOLEST IN THE RAIN COOLED AREAS. LOOK FOR ISOLATED SHOWERS TO DEVELOP AHEAD OF THIS BOUNDARY AS WELL IN THE EASTERN HALF OF THE AREA...ESPECIALLY WITH THE HEATING OF THE DAY. WENT AHEAD AND RAISED POPS EVEN MORE ACROSS THE NORTH AND WEST. UPDATES HAVE BEEN SENT. 16 && .AVIATION... 18Z TAF DISCUSSION THE MAIN RAIN BAND REMAINS WEST OF THE TAF SITES...HOWEVER WE ARE BEGINNING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE LINE. EXPECT VC TS IN AFTER 19Z FOR MOST SITES. LOOK FOR THE MAIN SHIELD TO WORK IN FOR THE AFTERNOON AND REMAIN THROUGH THE EVENING. ONCE THE MAIN RAIN BAND LEAVES AFTER 6 TO 8Z FOR THE NORTH LOW CLOUDS WILL BECOME THE MAIN PLAYER WITH IFR CIGS EXPECTED ONCE AGAIN. MAY BE SOME DRIZZLE OR LIGHT RAIN AS WELL...BUT STUCK WITH MIST AS THE QUALIFIER FOR NOW. MAY SEE CIGS RISE TO MVFR BY THE END OF THE CYCLE BUT FOR TAF LENGTH CONTINUED WITH IFR THROUGH THE END. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 17, 12:54 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT TUE APR 17 2012 ALZ011>015-017>050-181800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1254 PM CDT TUE APR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 17, 2:21 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT TUE APR 17 2012
ALZ024-025-172000-
JEFFERSON AL-SHELBY AL-
221 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM CDT...
AT 221 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF MAYLENE...OR 7 MILES SOUTHWEST OF
HELENA...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HELENA...
BESSEMER...
HOOVER...
HUEYTOWN...
VESTAVIA HILLS...
HOMEWOOD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3354 8666 3316 8695 3318 8703 3321 8702
3325 8703 3334 8703 3356 8702
TIME...MOT...LOC 1921Z 196DEG 22KT 3326 8695Special weather statement, Apr 17, 2:28 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT TUE APR 17 2012
ALZ027-036-172000-
COOSA AL-TALLADEGA AL-
228 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND NORTHERN
COOSA COUNTIES UNTIL 300 PM CDT...
AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STRICKLAND CROSSROADS...OR NEAR WEOGUFKA...MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEWARTVILLE...
SYLACAUGA...
WOODSTOCK...
GANTTS QUARRY...
SYLACAUGA MUNICIPAL AIRPORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3319 8613 3319 8618 3311 8618 3304 8630
3303 8638 3307 8643 3324 8635 3323 8611
TIME...MOT...LOC 1928Z 220DEG 15KT 3308 8636The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:14 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 17, 2:21 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 2:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Apr 17, 3:06 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 3:17 PM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Apr 17, 3:30 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Apr 17, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 17, 4:10 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.